This site is intended for health professionals only

At the heart of general practice since 1960

Read the latest issue online

GPs buried under trusts' workload dump

Steroid injections for joint pain could worsen osteoarthritis, says US study

Corticosteroid injections for joint pain in arthritis may be harmful in some groups of patients, potentially speeding up joint destruction and osteoarthritis , according to US researchers.

A team of researchers at Boston University said doctors should provide more advice on potential complications.

The team looked at existing evidence as well as results from 450 of their own patients receiving corticosteroid injections in the knee or hip in 2018.

In their cohort they found that 8% of patients overall had complications – and that complications were present in 10% of those receiving hip injections, and in 4% of those having knee injections.

Complications included accelerated osteoarthritis progression and rapid joint destruction.

Writing in the Radiology Journal, study leader Professor Ali Guermazi, chief of radiology at VA Boston Healthcare System, said more research is needed to better understand risk factors and how to identify which patients are more likely to have problems.

He said: ‘We are now seeing these injections can be very harmful to the joints with serious complications such as osteonecrosis, subchondral insufficiency fracture and rapid progressive osteoarthritis.’

He added: ‘Intra-articular corticosteroid injection should be seriously discussed for pros and cons.

‘Critical considerations about the complications should be part of the patient consent, which is currently not the case right now.’

Commenting on the findings, Dr Louise Warburton, a GP with special interest in musculoskeletal health in Shropshire and a researcher at Keele University, said it was important to discuss the risks of the injections with patients.

However she noted the number of complications cited in the paper was low and the problems may not necessarily be related to the injection.

She said: ‘The radiographs and MRIs might just be showing the natural progression of an osteoarthritis joint. About 10 % of hip patients have severe, rapidly progressive osteoarthritis which would have deteriorated as demonstrated even without a steroid injection.’

She added: ‘But it is worth us all stopping before we administer intra-articular corticosteroids about possible risks of single and then also repeated injections.

‘We tend to only give two knee injections per year because of perceived risks.’

Professor Tonia Vincent, clinical spokesperson for UK charity Versus Arthritis, said: ‘Caution needs to be applied when interpreting a study of this sort which is observational and is not a clinical trial.

‘More work needs to be done to establish whether there is a true link between intra articular steroid use and disease progression.’

Readers' comments (2)

Have your say